Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 53, NWS Columbia, SC

July 15, 2023Columbia County, McDuffie County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 15, 2023, 6:56 PM EDT for Columbia County, McDuffie County, Georgia. It was in force for 49 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2023, 6:56 PM EDT (22:56 UTC)
Expired
Jul 15, 2023, 7:45 PM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbia County, GA, McDuffie County, GA

The radar

The Columbia radar (KCAE), 128 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 7:09 PM EDTTSTM WND DMG3 Nnw Thomson, GAMcDuffie Co 911 reported a tree down on Interstate 20 westbound near mile marker 171. Time estimated.
Jul 15, 7:15 PM EDTTSTM WND DMG3 Nw Thomson, GAMcDuffie Co 911 reported multiple trees downed on Cedar Rock Rd at Tanyard Creek Dr, NW of Thomson. Time estimated.
Jul 15, 7:15 PM EDTTSTM WND DMGThomson, GAMcDuffie Co 911 reported a tree down on Johnson Ave near Ansley Dr in Thomson. Time estimated.
Jul 15, 7:18 PM EDTTSTM WND DMG1 Ssw Thomson, GAMcDuffie Co 911 reported a tree down on Central Rd in Thomson. Exact location not given. Time estimated.
Jul 15, 7:35 PM EDTTSTM WND DMG4 Ssw Thomson, GAMcDuffie Co 911 reported a tree down on Old Milledgeville Rd and Mt Pleasant Rd, SW of Thomson. Time estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1384 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WUUS52 KCAE 152256
SVRCAE
GAC073-189-152345-
/O.NEW.KCAE.SV.W.0053.230715T2256Z-230715T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
656 PM EDT Sat Jul 15 2023

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  McDuffie County in east central Georgia...
  Northwestern Columbia County in east central Georgia...

* Until 745 PM EDT.

* At 656 PM EDT, a severe thunderstorm was located near Wrightsboro,
  or 7 miles northwest of Thomson, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and powerlines.

* Locations impacted include...
  Thomson, Mistletoe State Park, Appling, Thomson-McDuffie County
  Airport, Wrightsboro, Leah, Sweetwater Park, Winfield, McDuffie
  County Fire Department, Thomson Fire Department, McDuffie Regional
  Medical Center, University Hospital McDuffie, White Oak Campground,
  Phinizy, Boneville, Columbia County Jail, Wildwood Park, Carpenter
  Airport, Patriots Park and Ansley Mill.

This includes Interstate 20 in Georgia between mile markers 167 and
190.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
      3366 8251 3364 8246 3365 8245 3365 8243
      3367 8240 3368 8236 3369 8235 3370 8230
      3368 8228 3369 8225 3348 8219 3339 8255
      3360 8265
TIME...MOT...LOC 2256Z 251DEG 19KT 3352 8261 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CJR
3 follow-up statements
020 
WWUS52 KCAE 152318
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
718 PM EDT Sat Jul 15 2023

GAC073-189-152345-
/O.CON.KCAE.SV.W.0053.000000T0000Z-230715T2345Z/
McDuffie GA-Columbia GA-
718 PM EDT Sat Jul 15 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR CENTRAL MCDUFFIE AND NORTHWESTERN COLUMBIA COUNTIES...

At 718 PM EDT, a severe thunderstorm was located over Thomson, moving
east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Thomson, Mistletoe State Park, Appling, Thomson-McDuffie County
Airport, Leah, Sweetwater Park, Winfield, McDuffie County Fire
Department, Thomson Fire Department, McDuffie Regional Medical
Center, University Hospital McDuffie, White Oak Campground, Phinizy,
Boneville, Columbia County Jail, Wildwood Park, Carpenter Airport,
Patriots Park, Ansley Mill and Pollards Corner.

This includes Interstate 20 in Georgia between mile markers 167 and
190.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3365 8245 3365 8243 3367 8240 3368 8236
      3369 8235 3370 8230 3368 8228 3369 8225
      3348 8219 3339 8255 3350 8260 3365 8249
      3364 8246
TIME...MOT...LOC 2318Z 259DEG 21KT 3348 8251 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CJR
697 
WWUS52 KCAE 152333
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
733 PM EDT Sat Jul 15 2023

GAC073-189-152345-
/O.CON.KCAE.SV.W.0053.000000T0000Z-230715T2345Z/
McDuffie GA-Columbia GA-
733 PM EDT Sat Jul 15 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR CENTRAL MCDUFFIE AND WEST CENTRAL COLUMBIA COUNTIES...

At 732 PM EDT, a severe thunderstorm was located over Thomson, moving
east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Thomson, Appling, Thomson-McDuffie County Airport, Sweetwater Park,
McDuffie County Fire Department, Thomson Fire Department, McDuffie
Regional Medical Center, University Hospital McDuffie, White Oak
Campground, Boneville, Columbia County Jail, Carpenter Airport,
Patriots Park and Ansley Mill.

This includes Interstate 20 in Georgia between mile markers 168 and
189.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3358 8245 3361 8229 3348 8220 3339 8255
      3349 8260
TIME...MOT...LOC 2332Z 277DEG 16KT 3343 8250 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CJR
923 
WWUS52 KCAE 152342
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
742 PM EDT Sat Jul 15 2023

GAC073-189-152352-
/O.EXP.KCAE.SV.W.0053.000000T0000Z-230715T2345Z/
McDuffie GA-Columbia GA-
742 PM EDT Sat Jul 15 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MCDUFFIE AND WEST
CENTRAL COLUMBIA COUNTIES WILL EXPIRE AT 745 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3358 8245 3361 8229 3348 8220 3339 8255
      3349 8260
TIME...MOT...LOC 2342Z 251DEG 19KT 3345 8244 

$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:52 PM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 15, 2:52 PM EDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
252 PM EDT Sat Jul 15 2023

.SYNOPSIS...
Scattered to numerous showers and thunderstorms are expected to
continue into tonight as an upper trough moves through the
region. A weak cold front will approach the area on Sunday,
then stall before gradually dissipating early next week as high
pressure builds in from the west. A ridge aloft will provide
slightly drier conditions through mid week with slightly below
normal chances for thunderstorms and slightly above normal
temperatures. Another cold front approaches the area from the
northwest by the end of the week, increasing the chances of
thunderstorms once again.

&&

.NEAR TERM /THROUGH TONIGHT/...
The axis of a fairly vertically stacked trough is currently
over the western slope of the Appalachians, which puts our
forecast area in south to southwest flow. This flow, combined
with a shortwave embedded in the broader trough, has brought in
some deeper moisture as noted by dew points in the mid 70s and
abnormally high PWATs of 2.2 to 2.4+". With the abundant
moisture in place, scattered showers and thunderstorms got going
early today and have continued into this afternoon. This
activity has produced some locally heavy, but brief rainfall. As
we continue into the afternoon, latest hi-res guidance
indicates that there could be a lull in coverage for a while
ahead of more organized coverage associated with the approaching
trough this evening and tonight. The main threat with the
afternoon and evening scattered activity is expected to be
locally heavy rain that could cause localized flooding in flood
prone areas. As the main trough approaches later this evening
and tonight, a push of drier mid level air is expected for the
western Midlands, which could result in a few stronger storms
capable of producing gusty winds. Localized heavy rain will
remain possible this evening as well. Overnight lows remain in
the mid 70s tonight.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
PWATs will decrease slightly Sunday morning as the shortwave heads
east but moisture will remain, particularly near the surface. A cold
front will enter Georgia and the Carolinas Sunday morning then
weaken as it continues east. Guidance shows weak lift ahead of it
however best moisture and lift will be closer to the coast. Some
moisture convergence mainly over the eastern Midlands will produce
scattered showers and thunderstorms. CAMs depict this as well,
keeping much of the area dry through morning and increasing coverage
around 17z. Due to the above-average moisture along our east and the
incoming forcing mechanism, a Marginal risk of excessive rainfall
has been issued for much of the Midlands and CSRA.

Dry air will continue to enter the region Monday and clouds will
scatter out during the morning. Model members, particularly global,
depict a weak surface trough along eastern Georgia. Some moisture
will return along the eastern Pee Dee and Midlands and as the
seabreeze front moves inland this will be the most likely area for
convection. Majority of the area will remain dry however and
coverage will be isolated.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Heights will rise throughout the rest of the week and model
ensembles show weak shortwaves rounding the trough to our north. The
expanding ridge and lack of large forcing mechanism will keep much
of the activity to our north, but can't rule out at least isolated
diurnal showers and thunderstorms Tuesday to Thursday. Ensembles are
in good agreement of increasing 850 temperature anomalies,
especially as we get into mid week. The pattern certainly does
indicate higher than average temperatures, but given the ECMWF's
warm bias and the large spread in NBM, went closer to the
deterministic. Even so, Heat Index will be hotter than average
in the later end of the forecast. If MCS activity shifts more
southward this may drastically change forecast temps, otherwise
expect Heat Indices 105-110 in some areas late week.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Scattered showers and storms continue to develop around the
terminals as of 18z. This activity is expected to be ongoing
into tonight when more organized convection is anticipated.
Although a shower or storm could affect the terminals at any
this afternoon, the best chances are between about 23z/00z to
03z/04z tonight. So, have prevailing VCTS with a TEMPO group
covering those noted times. Winds are expected to be generally
southerly this afternoon and becoming southwesterly later in the
TAF period, but gusty and erratic winds near convection are
possible. Typical restrictions associated with convection can
be expected through about 03z or 04z, otherwise VFR conditions
for most of the TAF period.

After the convection later tonight, there is a possibility of
MVFR/IFR cigs moving into the region from the north. However,
confidence is not real high these lower cigs will make it to the
terminals, so have introduce a SCT group to account for this
possibility.

EXTENDED AVIATION OUTLOOK...Decreasing diurnal thunderstorm
coverage, as well as decreasing late night/early morning
fog/stratus probabilities, Sunday through Wed.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 15, 4:00 AM EDT, 14 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
400 AM EDT Sat Jul 15 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-160800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
400 AM EDT Sat Jul 15 2023

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Numerous thunderstorms are expected to develop this afternoon and
evening. Locally heavy rain causing some minor flooding is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Building heat next week will cause heat indices to reach 105-110
during the afternoon hours. Heat advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 15, 3:28 PM EDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
328 PM EDT Sat Jul 15 2023

SCZ027-028-037-135-152000-
Lexington SC-Calhoun SC-Richland SC-Northwestern Orangeburg SC-
328 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of northwestern
Calhoun, southeastern Lexington, northwestern Orangeburg and south
central Richland Counties through 400 PM EDT...

At 328 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gaston, or 12 miles south of Cayce, moving southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gaston, SC State Farmer's Market, Sandy Run, Congaree National Park,
Swansea, New Zion, Silver Lake and Lexington Acres Pond.

This includes Interstate 26 between mile markers 118 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3374 8118 3391 8106 3385 8081 3363 8097
TIME...MOT...LOC 1928Z 295DEG 5KT 3377 8105

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CJR
Special weather statement, Jul 15, 3:51 PM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
351 PM EDT Sat Jul 15 2023

SCZ027-030-037-135-152045-
Lexington SC-Aiken SC-Calhoun SC-Northwestern Orangeburg SC-
351 PM EDT Sat Jul 15 2023

...Strong thunderstorms will impact portions of northwestern Calhoun,
southeastern Lexington, northeastern Aiken and northwestern
Orangeburg Counties through 445 PM EDT...

At 351 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gaston to 9 miles northeast of Aiken State
Park. These storms were nearly stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gaston, Sandy Run, Swansea, Wagener, North, Pelion, Salley, Perry,
Woodford, Aiken Gopher Tortoise Heritage Preserve, Perry Airport, New
Zion, Lexington County Airport At Pelion, Lexington Acres Pond,
Peachtree Rock, Thor and New Holland.

This includes Interstate 26 between mile markers 122 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3369 8153 3384 8132 3386 8099 3369 8080
      3348 8144
TIME...MOT...LOC 1951Z 321DEG 3KT 3377 8108 3366 8140

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CJR
Special weather statement, Jul 15, 5:28 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
528 PM EDT Sat Jul 15 2023

SCZ031-037-038-137-152215-
Southeastern Orangeburg SC-Calhoun SC-Clarendon SC-Sumter SC-
528 PM EDT Sat Jul 15 2023

...Strong thunderstorms will impact portions of southeastern Calhoun,
southwestern Clarendon, southwestern Sumter and southeastern
Orangeburg Counties through 615 PM EDT...

At 528 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Elloree to 6 miles west of
Holly Hill. Movement was northeast at 35 mph.

...Boaters on Lake Marion Should Seek Safe Harbor...

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Manning, Holly Hill, Summerton, Elloree, Santee State Park, Santee
Cooper Regional Airport, Santee, Pinewood, Eutawville, Paxville,
Vance, Poplar Creek Landing, Rimini, Stumphole Landing, Eautaw
Springs, Blounts Landing, Lone Star, Low Falls Landing, St. Paul and
Rocks Pond Campground and Marina.

This includes the following highways...
 Interstate 26 between mile markers 167 and 168.
 Interstate 95 between mile markers 86 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3345 8015 3346 8016 3345 8020 3344 8020
      3345 8022 3330 8025 3326 8032 3328 8035
      3326 8036 3326 8043 3329 8049 3333 8050
      3331 8056 3366 8069 3388 8031 3349 8013
      3347 8015 3346 8013
TIME...MOT...LOC 2128Z 238DEG 31KT 3361 8063 3332 8053

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CJR
Special weather statement, Jul 15, 6:27 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Columbia SC
627 PM EDT Sat Jul 15 2023

GAZ063-152300-
McDuffie GA-
627 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of McDuffie County
through 700 PM EDT...

At 627 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camak, or 7 miles north of Warrenton, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomson, Thomson-McDuffie County Airport, Wrightsboro, Dearing,
Sweetwater Park, Arties Pond Public Fishing Area, McDuffie County
Fire Department, Adamsville, Thomson Fire Department, McDuffie
Regional Medical Center, University Hospital McDuffie, White Oak
Campground, Boneville and Ansley Mill.

This includes Interstate 20 in Georgia between mile markers 167 and
178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3362 8264 3361 8263 3364 8261 3363 8258
      3365 8258 3364 8256 3366 8251 3364 8247
      3365 8245 3365 8243 3363 8244 3359 8241
      3355 8244 3353 8239 3349 8240 3343 8235
      3337 8236 3338 8255
TIME...MOT...LOC 2227Z 273DEG 16KT 3351 8263

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:27 PM EDTSpecial Weather StatementCAEMcDuffie33 min
Jul 15, 6:59 PM EDTSpecial Weather StatementCAELincoln61 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.